Alert archive / Texas / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 163, NWS Lubbock, TX
NWS Lubbock, TX issued this severe thunderstorm warning at May 27, 2021, 8:10 PM CDT for Cottle County, Texas. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 27, 2021, 8:10 PM CDT (01:10 UTC)
- Expired
- May 27, 2021, 8:37 PM CDT
- In force
- 27 min
- Issued by
- NWS Lubbock, TX
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
County Cottle County, TX
The radar
The Altus AFB radar (KFDR), 112 km from the middle of the area, began a volume at 01:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 27, 3:39 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 1.2 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 474 J/kg
- Mixed-layer CIN
- -119 J/kg
- Mixed-layer LCL
- 1941 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 56 m²/s²
- 0-3 km storm-relative helicity
- 180 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.5
The text
As transmitted.
811
WUUS54 KLUB 280110
SVRLUB
TXC101-280200-
/O.NEW.KLUB.SV.W.0163.210528T0110Z-210528T0200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lubbock TX
810 PM CDT Thu May 27 2021
The National Weather Service in Lubbock Texas has issued a
* Severe Thunderstorm Warning for...
Central Cottle County in northwestern Texas...
* Until 900 PM CDT.
* At 810 PM CDT, a severe thunderstorm was located over Swearingen,
or 13 miles northeast of Paducah, moving northeast at 30 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Paducah and Swearingen.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3423 10000 3424 10001 3424 10004 3423 10005
3397 10005 3394 10049 3408 10052 3416 10052
3427 10000
TIME...MOT...LOC 0110Z 246DEG 24KT 3416 10016
HAIL...1.50IN
WIND...60MPH
$$
WCI2 follow-up statements
284
WWUS54 KLUB 280124
SVSLUB
Severe Weather Statement
National Weather Service Lubbock TX
824 PM CDT Thu May 27 2021
TXC101-280200-
/O.CON.KLUB.SV.W.0163.000000T0000Z-210528T0200Z/
Cottle TX-
824 PM CDT Thu May 27 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR CENTRAL COTTLE COUNTY...
At 824 PM CDT, severe thunderstorms were located along a line
extending from 3 miles east of Swearingen to 4 miles north of
Paducah, moving east at 25 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Paducah and Swearingen.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3423 10000 3424 10001 3424 10004 3423 10005
3397 10005 3394 10042 3417 10048 3427 10000
TIME...MOT...LOC 0124Z 273DEG 21KT 3416 10009 3408 10030
HAIL...1.50IN
WIND...60MPH
$$
WCI037
WWUS54 KLUB 280137
SVSLUB
Severe Weather Statement
National Weather Service Lubbock TX
837 PM CDT Thu May 27 2021
TXC101-280147-
/O.CAN.KLUB.SV.W.0163.000000T0000Z-210528T0200Z/
Cottle TX-
837 PM CDT Thu May 27 2021
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL COTTLE COUNTY IS
CANCELLED...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning has been cancelled. However small hail is
still possible with these thunderstorms.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
northwestern Texas.
LAT...LON 3423 10000 3424 10001 3424 10004 3423 10005
3397 10005 3394 10042 3417 10048 3427 10000
TIME...MOT...LOC 0133Z 246DEG 24KT 3419 10002 3411 10023
$$
WCIWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 6:15 PM CDT, 1 hour 55 minutes earlier.
Area forecast discussion, May 27, 6:15 PM CDT, 1 hour 55 minutes before
Area Forecast Discussion National Weather Service Lubbock TX 615 PM CDT Thu May 27 2021 .AVIATION... VFR conditions in place at all three terminals this evening. TSRA is possible at all three terminals as the evening continues. However, the exact location and timing of development is highly uncertain. During the early morning low clouds will return to the area with MVFR and IFR conditions possible across the entire area. Rain shower and thunderstorms will once again be possible tomorrow as well. && .PREV DISCUSSION... /issued 247 PM CDT Thu May 27 2021/ SHORT TERM... Another afternoon/evening of severe storms is in store across portions of the southern Texas Panhandle, South Plains and Rolling Plains. There are numerous surface based boundaries in/ or in vicinity of the CWA for storms to initiate along as we approach convective temperature over the next hour or two (~90-92F). An outflow boundary reinforced by a synoptic cold front is currently draped west to east across the southern Texas Panhandle, while a dryline bulges east out of New Mexico and intersects with both the Pacific front near Lubbock County and ThetaE axis that also extends into Lubbock County...with more mixing evident on visible satellite along fine lines in the Rolling Plains. MUCAPE currently around 5000J/K peaks in the southern South Plains and Rolling Plains, with 40-50kt Bulk Shear overspreading the region. Cirrus streaming northeast from southern New Mexico is currently holding off a CU field from developing on the Caprock with mostly healthy CU being realized over the Rolling Plains. The CU field development was able to eventually overcome the cirrus shield yesterday, and we expect the same over the next few hours up on the Caprock. Once storms develop we expect them to intensify quickly with supercells: possible of producing very large hail, wind gusts up to 80mph or more, and tornadoes. Areas east of the escarpment where the CU field is most robust are likely to initiate first, between 3-4pm with a Bunkers motion of almost due easterly to ESE expected and indicated in short term guidance. Once the dryline begins to retreat and the synoptic front begins to impinge on the retreating dryline late this afternoon/evening, increased coverage of convection is expected across much of the South Plains. This activity should be a mix of multicell with some discrete supercells, with hodagraphs continuing to be favorable for tornadoes. Analogs indicate increased chances for all severe modes ad the dryline retreats into the evening hours. PWATs are generally over 1.25" so wherever deep convection is sustained will have a threat of heavy rain and potential flooding into the overnight hours. Tomorrow the focus for best severe weather chances shifts to the south as shortwave ridging moves in behind the trough helping to drive todays storms. We remain in a marginal risk behind the synoptic front though, as ample boundary layer moisture remains. Primary concerns would be strong wind gusts from any convection that is able to get going and marginally severe hail. LONG TERM... Friday night overnight into Saturday, the upper level pattern will be transitioning from quasi-zonal flow to a brief period of ridging, which will add a northerly component to the upper flow on Saturday. At the surface and into the low levels, winds will remain easterly to southeasterly as broad surface high pressure slowly builds in the Midwest into the Great Lakes. The weak ridging aloft will result in a period of subsidence and drying above about 800mb on Saturday. In addition, the surface boundary will likely remain stalled south of the CWA, and the resulting lack of coherent surface convergence will provide a relative minimum in convective coverage on Saturday. Despite this, overcast skies look to prevail as the low level easterly flow and a warm nose/capping inversion keep the top of the boundary layer saturated. While convective coverage and severe weather potential look to be lower on Saturday due to these factors, isolated showers and thunderstorms are still possible. On Sunday, upper level flow amplifies again as a 500mb trough digs into northern Mexico. As flow aloft transitions back to southwesterly, 500mb height falls will act to steepen mid and upper lapse rates, increasing instability throughout the day Sunday. With high pressure still centered over the Upper Midwest, south to southeasterly surface flow and robust moisture advection will continue locally. Late Sunday, the upper trough over northern Mexico looks to phase with a shortwave trough pivoting over south-central Canada. With PVA increasing and the upper height falls, a surface trough will form in the vicinity of the TX/OK Panhandles/Southern Kansas. This will provide a focus for convection to initiate, and precipitation will spread south into the CWA as the trough and associated surface boundary drift southward on Sunday evening. With PWATs possibly approaching 1.2" to 1.3", this period from Sunday evening into Monday will need to be watched closely, as the potential exists for heavy rain, training convection, and flooding. The phasing of these two systems will likely keep the southern trough progressing eastward and maintaining a positive tilt during the early part of next week. Guidance seems to have backed off from pinching the southern trough off and stalling it as a closed low over the Baja California coast. After Monday, the forecast depends heavily on the evolution of the upper flow and the magnitude/phasing of the southern trough. At this time, precipitation chances appear to linger next week as the surface pattern seems to remain complicated with a low deepening somewhere within the Great Plains and possibly sending another frontal boundary our way. Locally, a southerly component looks to remain within the low level flow, keeping moisture present and dryline impacts relevant. Consequently, convection remains possible each day next week, with severe weather possible as well. It is too early to try to resolve any specific day- to-day details regarding the evolution of convection and severe weather. However, severe chances do look to remain non-zero into at least the middle of next week. /DWK && .LUB WATCHES/WARNINGS/ADVISORIES... None. && 99/99/28
Hazardous weather outlook, May 27, 12:13 PM CDT, 7 hours 57 minutes before
Hazardous Weather Outlook National Weather Service Lubbock TX 1213 PM CDT Thu May 27 2021 TXZ021>044-281715- Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd- Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum- Terry-Lynn-Garza-Kent-Stonewall- 1213 PM CDT Thu May 27 2021 This Hazardous Weather Outlook is for the South Plains, Rolling Plains and the far Southern Texas Panhandle. .DAY ONE...This afternoon and tonight. Isolated to scattered thunderstorms are expected to develop to the east of the dryline this afternoon and evening, then move to the east, likely expanding in coverage with time. Ample instability and sufficient winds aloft should yield an environment favorable for supercells that will be capable of producing hail in excess of 2 inches in diameter, wind gusts to 80 mph, localized flooding, and tornadoes. The greatest risk of severe weather is to the east of a Brownfield to Tulia line. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The potential for severe thunderstorms continue during the afternoon and evening both tomorrow and Saturday, along with the possibility of heavy rain, and flooding. Thunderstorm chances return late Sunday through at least the middle of next week, with all modes of severe weather possible once again, including heavy rain and flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed.
In the hours before
Special weather statement, May 27, 6:42 PM CDT, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Lubbock TX
642 PM CDT Thu May 27 2021
TXZ024-025-280015-
Briscoe TX-Hall TX-
642 PM CDT Thu May 27 2021
...SIGNIFICANT WEATHER ADVISORY FOR HALL AND EASTERN BRISCOE COUNTIES
UNTIL 715 PM CDT...
At 642 PM CDT, Doppler radar was tracking a strong thunderstorm 14
miles northeast of Silverton, moving northeast at 35 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Memphis, Turkey, Caprock Canyon State Park, Quitaque, Valley Schools,
Brice, Lakeview and Plaska Community.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
the Panhandle of Texas.
LAT...LON 3463 10042 3436 10090 3436 10113 3465 10128
3475 10115 3475 10042
TIME...MOT...LOC 2342Z 216DEG 32KT 3464 10116
55Local storm report, May 27, 7:05 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
705 PM CDT THU MAY 27 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0701 PM HAIL 1 NNE TURKEY 34.41N 100.89W
05/27/2021 E1.00 INCH HALL TX STORM CHASER
&&
EVENT NUMBER LUB2100364
JJLocal storm report, May 27, 7:12 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
712 PM CDT THU MAY 27 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0707 PM HAIL 1 SSE TURKEY 34.38N 100.89W
05/27/2021 E1.50 INCH HALL TX FIRE DEPT/RESCUE
&&
EVENT NUMBER LUB2100365
JJSpecial weather statement, May 27, 8:03 PM CDT, 7 minutes before
Special Weather Statement
National Weather Service Lubbock TX
803 PM CDT Thu May 27 2021
TXZ032-280130-
Cottle TX-
803 PM CDT Thu May 27 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN COTTLE COUNTY UNTIL
830 PM CDT...
At 803 PM CDT, Doppler radar was tracking a strong thunderstorm near
Swearingen, or 9 miles northeast of Paducah, moving east at 25 mph.
Penny size hail will be possible with this storm.
Locations impacted include...
Swearingen.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
northwestern Texas.
LAT...LON 3423 10001 3424 10001 3424 10004 3423 10005
3404 10005 3402 10028 3421 10032 3427 10000
3423 10000
TIME...MOT...LOC 0103Z 259DEG 21KT 3412 10020
WCILocal storm report, May 27, 8:05 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
805 PM CDT THU MAY 27 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0758 PM HAIL 3 N PADUCAH 34.06N 100.30W
05/27/2021 E0.88 INCH COTTLE TX STORM CHASER
HALF INCH HAIL STONES WITH A FEW LARGER, PERHAPS AS
LARGE AS ONE INCH DIAMETER
&&
EVENT NUMBER LUB2100366
GDSThe office that day
Everything else NWS Lubbock, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 8:03 PM CDT | Special Weather Statement | LUB | Cottle | 27 min |
| May 27, 8:41 PM CDT | Special Weather Statement | LUB | Cottle | 34 min |
| May 27, 10:15 PM CDT | Special Weather Statement | LUB | Cottle | 30 min |
| May 27, 10:28 PM CDT | Severe Thunderstorm Warning | LUB | Cottle | 32 min |
| May 28, 3:54 AM CDT | Special Weather Statement | LUB | Hall | 36 min |
| May 28, 4:15 AM CDT | Special Weather Statement | LUB | Hall | 30 min |
| May 28, 4:39 AM CDT | Special Weather Statement | LUB | Childress, Cottle | 36 min |
| May 28, 4:49 AM CDT | Special Weather Statement | LUB | Parmer | 26 min |
| May 28, 6:14 AM CDT | Special Weather Statement | LUB | Briscoe | 31 min |
| May 28, 6:42 AM CDT | Special Weather Statement | LUB | Briscoe | 33 min |
| May 28, 7:13 AM CDT | Special Weather Statement | LUB | Briscoe | 32 min |
| May 28, 7:42 AM CDT | Special Weather Statement | LUB | Hall, Motley | 33 min |
| May 28, 8:13 AM CDT | Special Weather Statement | LUB | Childress | 32 min |
| May 28, 8:26 AM CDT | Special Weather Statement | LUB | Motley | 34 min |
| May 28, 11:56 AM CDT | Special Weather Statement | LUB | Hockley | 34 min |
| May 28, 12:32 PM CDT | Special Weather Statement | LUB | Lubbock | 28 min |
| May 28, 12:58 PM CDT | Special Weather Statement | LUB | Lubbock | 32 min |
| May 28, 12:59 PM CDT | Special Weather Statement | LUB | Crosby | 31 min |
| May 28, 1:05 PM CDT | Severe Thunderstorm Warning | LUB | Crosby | 25 min |
| May 28, 1:20 PM CDT | Severe Thunderstorm Warning | LUB | Crosby, Lubbock | 25 min |
| May 28, 1:29 PM CDT | Severe Thunderstorm Warning | LUB | Crosby, Dickens | 46 min |
| May 28, 2:14 PM CDT | Severe Thunderstorm Warning | LUB | Crosby, Dickens | 46 min |
| May 28, 2:59 PM CDT | Special Weather Statement | LUB | King | 46 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.